EconPapers    
Economics at your fingertips  
 

Subjective mortality risk and bequests

Li Gan (), Guan Gong, Michael Hurd and Daniel McFadden

Journal of Econometrics, 2015, vol. 188, issue 2, 514-525

Abstract: This paper investigates the ability of subjective expectations about life expectancy to predict wealth holding patterns in later life. Based on panel data from the Asset and Health Dynamics among the Oldest Old, we estimate a structural life-cycle model with bequests. Each individual’s subjective survival rates in the future are estimated with data on his belief of survival probabilities to a target age. This estimation is build upon a Bayesian updating method developed in Gan et al. (2005). We find that life-cycle model using subjective survival rates performs better than using life-table survival rates in predicting wealth holdings. This result suggests that subjective survival expectations play an important role in deciding consumption and savings. In addition, the estimation results show that most bequests are involuntary or accidental.

Keywords: Subjective mortality risk; Bequest; Life-cycle model; Median regression (search for similar items in EconPapers)
JEL-codes: D91 C81 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407615000846
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Subjective Morality Risks and Bequests (2005) Downloads
Working Paper: Subjective Mortality Risk and Bequests (2004) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:188:y:2015:i:2:p:514-525

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-04-14
Handle: RePEc:eee:econom:v:188:y:2015:i:2:p:514-525